Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 125, NWS Lubbock, TX

May 3, 2012Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2012, 6:28 PM CDT for Stonewall County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 6:28 PM CDT (23:28 UTC)
Expired
May 3, 2012, 7:15 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 104 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:25 PM CDTHAIL 1.75Aspermont, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS54 KLUB 032328
SVRLUB
TXC433-040015-
/O.NEW.KLUB.SV.W.0125.120503T2328Z-120504T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STONEWALL COUNTY IN NORTHWEST TEXAS.

* UNTIL 715 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF ASPERMONT...OR 15 MILES NORTHWEST OF HAMLIN...AND
  MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE ASPERMONT AND   
  OLD GLORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3297 10000 3296 10046 3340 10011 3340 9999
TIME...MOT...LOC 2328Z 220DEG 25KT 3308 10024

$$
2 follow-up statements
129 
WWUS54 KLUB 032344
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT THU MAY 3 2012

TXC433-040015-
/O.CON.KLUB.SV.W.0125.000000T0000Z-120504T0015Z/
STONEWALL TX-
644 PM CDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STONEWALL COUNTY UNTIL 715 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ASPERMONT...OR 16 MILES NORTH OF HAMLIN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ASPERMONT AND OLD GLORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3302 10000 3304 10039 3340 10011 3340 9999
TIME...MOT...LOC 2344Z 221DEG 20KT 3312 10020

$$
672 
WWUS54 KLUB 040005
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
705 PM CDT THU MAY 3 2012

TXC433-040015-
/O.CON.KLUB.SV.W.0125.000000T0000Z-120504T0015Z/
STONEWALL TX-
705 PM CDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STONEWALL COUNTY UNTIL 715 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OLD
GLORY...OR 18 MILES NORTH OF HAMLIN...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  OLD GLORY AND RURAL AREAS OF EASTERN STONEWALL COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3308 10000 3309 10035 3340 10011 3340 9999
      3311 10000
TIME...MOT...LOC 0005Z 235DEG 14KT 3315 10013

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:43 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 3, 3:43 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CDT THU MAY 3 2012

.SHORT TERM...
ANOTHER HOT DAY ACROSS THE FA WITH TEMPS NEAR OR AT 100F ACROSS MUCH
OF THE ROLLING PLAINS AT 3 PM. THE DRYLINE WAS LOCATED APPROX. FROM
FAR ERN CHILDRESS COUNTY TO KENT COUNTY. HOWEVER...DEWPOINTS HAVE
MIXED OUT A BIT MORE THAN YESTERDAY WHICH HAS LOWERED THE POTENTIAL
INSTABILITY EAST OF THE DRYLINE. ALOFT...SATELLITE IMAGERY SHOWS A
SHORTWAVE APPROACHING FROM THE SOUTHWEST WITH THE LEADING EDGE OF
THE LIFT HELPING TO INITIATE TSTMS NEAR THE BIG BEND. THIS LIFT WILL
BEGIN TO OVERRIDE THE DRYLINE AROUND 6 TO 7 PM...AND FCST SOUNDINGS
SHOW A DEEPLY-MIXED...UNCAPPED AIRMASS ALONG THE DRYLINE SO WE
EXPECT AT LEAST ISOLD TSTM ACTIVITY TO DEVELOP. ONCE AGAIN...THE
THREAT FOR STORMS WILL LIKELY BE LIMITED TO KENT...STONEWALL AND
KING COUNTIES...PERHAPS ERN COTTLE. EFFECTIVE SHEAR WILL BE
LOW...BUT MLCAPE SHOULD BE SUFFICIENT FOR STRONG UPDRAFTS WITH A
POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS WITH ANY STORMS.
THE STORMS MAY LINGER A BIT LATER THAN LAST NIGHT AS THE UPPER-LVL
SYSTEM TRAVERSES THE AREA...BUT SHOULD DIE OFF BEFORE MIDNIGHT.
OVERNIGHT...LOW-LVL WIND FIELDS REMAINS VEERED. THE 12Z NAM
INDICATED SHALLOW MOISTURE RETURN BACK INTO THE SOUTHERN AND CENTRAL
SPLNS WHICH WOULD LIKELY RESULT IN SOME PATCHY FOG...HOWEVER THE 18Z
NAM IS BACKING OFF THIS AND THUS CONFIDENCE OF THIS OCCURRING IS LOW.
OTHERWISE...IT WILL BE A VERY MILD NIGHT DESPITE VERY LOW HUMIDITY
ACROSS MOST OF THE CAPROCK. FRIDAY PROMISES TO BE QUITE SIMILAR TO
TODAY WITH A REPEAT OF NEAR-RECORD HIGHS. THE DRYLINE IS LIKELY TO
MIX TO VERY NEAR OR JUST BEYOND THE ERN BORDER OF THE FA...WE
HAVE RETAINED A SLGT CHC MENTION OF LATE DAY TSTM POTENTIAL ACROSS
OUR FAR ERN ZONES.

&&

.LONG TERM...
FRIDAY NIGHT THRU THE WEEKEND...
ONLY A SLIGHT CHANCE OF POPS WAS RETAINED FRI EVNG ACROSS OUR FAR
ERN COUNTIES NEAREST THE DRYLINE BEFORE LOWER TROPOSPHERIC WINDS
VEER MORE SWLY ON SATURDAY UNDERNEATH SHORTWAVE RIDGING. THIS
VEERING WILL SERVE TO MIX THE DRYLINE EAST OF THE CWA SAT AFTN
SPARING THE THREAT OF TSTMS UNTIL PERHAPS SUN AFTN/EVNG WHEN A
MODIFIED CP FRONT DROPS SOUTH. RESPECTABLY COOL TEMPS IN THE WAKE OF
THIS FRONT ARGUE IN FAVOR OF A FASTER FROPA SIMILAR TO THE
NAM...THOUGH MUCH DISPARITY REMAINS AMONG THE MODELS WITH THE
HANDLING OF THIS FRONT/S PARENT UPPER TROUGH LIFTING OUT OF THE NRN
ROCKIES SAT NIGHT. NAM IS THE MOST EAGER IN EJECTING THIS TROUGH
FOLLOWED BY THE ECMWF AND THE GFS. OPTED TO ACCELERATE FROPA ON
SUNDAY AND LOWER TEMPS A FEW DEGREES OVER THE NORTH...BUT PRECIP
ALONG THIS FRONT OR EVEN IN THE IMMEDIATE POST-FRONTAL ENVIRONS
APPEAR TOO CONDITIONAL FOR MENTION ATTM.

MONDAY THRU THURSDAY...
THE UPPER PATTERN NEXT WEEK LOOKS MORE INTERESTING AND AT THE SAME
TIME MORE COMPLICATED GIVEN THE RESIDENT FRONTAL BOUNDARY FROM
SUNDAY AND MORE IMPORTANTLY A DEVELOPING CLOSED LOW NEAR BAJA CA.
THE UPPER FLOW WILL EITHER REMAIN SWLY AS SHOWN BY THE GFS OR
TRENDING MORE NWLY AND CYCLONIC PER THE ECMWF. NO DEFINITIVE
EVIDENCE EXISTS YET FOR CHAMPIONING ANY ONE SOLUTION AS BOTH OF
THESE MODELS AND THEIR ENSEMBLES HAVE EXHIBITED RATHER POOR
RUN-TO-TUN CONTINUITY IN RECENT DAYS. REASON FOR THIS SPREAD CAN BE
TRACED TO A DEEP VORTEX TAKING RESIDENCE IN THE HUDSON BAY AND HOW
THIS LOW PHASES WITH THE NORTHERN STREAM TROUGH/LOW EJECTING INTO
THE NRN PLAINS. UNTIL SOME LEVEL OF AGREEMENT IS REACHED WITH THESE
FEATURES...WILL CONTINUE TO FOLLOW A BLENDED FORECAST FOR THE NEW
WORK WEEK FAVORING SLIGHT CHANCE POPS EVERY DAY WITHIN A FAVORABLY
MOIST UPSLOPE/WARM ADVECTION REGIME NEAR THE RESIDUAL FRONTAL
BOUNDARY. THE BEST CHANCES FOR WIDESPREAD RAINFALL HOWEVER WILL
BE TIED TO THE BAJA LOW ONCE IT DRAWS CLOSER. THIS PROCESS MAY NOT
FULLY BE REALIZED UNTIL LATE IN THE WEEK AS MODELS NOW FAVOR MINIMAL
PHASING BETWEEN THIS LOW AND ITS PARENT TROUGH SEPARATING OVER THE
NRN CONUS. THIS WILL YIELD A SLOWER EWD PROGRESSION...BUT AT THE
SAME TIME SUBJECT MUCH OF WEST TX TO A PROLONGED WINDOW FOR POPS
WITHIN MOIST E-SELY LOW-LEVEL FLOW.

&&

.FIRE WEATHER...
A DEEPLY-MIXED HOT AND DRY AIRMASS HAS RESULTED IN RH VALUES NEAR 5
PERCENT ACROSS MUCH OF THE WRN SOUTH PLAINS THIS AFTERNOON. WIND
SPEEDS HAVE BEEN ON THE LIGHT SIDE FOR THE MOST PART...BUT ARE
STRONG ENOUGH ACROSS THE NORTHERN PORTIONS FOR PERIODIC LOW-END RED
FLAG CONDITIONS FROM PARMER COUNTY TO BRISCOE COUNTY. THE WIND WILL
DIMINISH QUICKLY THIS EVENING...BUT MOISTURE RECOVERY WILL BE QUITE
POOR ACROSS THE WRN AND NRN AREAS. AN ELEVATED FIRE DANGER IS LIKELY
TO DEVELOP ACROSS ROUGHLY THE SAME AREAS FRIDAY AFTERNOON...WITH
VERY LOW RH/S BUT WIND SPEEDS LIMITING THE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  94  54  93  56 /   0   0   0   0   0
TULIA         57  96  58  95  61 /   0  10   0   0  10
PLAINVIEW     58  96  58  95  61 /   0  10   0   0  10
LEVELLAND     57  96  59  95  61 /   0   0   0   0  10
LUBBOCK       62  98  61  96  63 /   0  10   0  10  10
DENVER CITY   57  96  60  96  60 /   0   0   0   0  10
BROWNFIELD    60  97  61  97  61 /   0  10   0  10  10
CHILDRESS     67 102  64  99  68 /  10  10  20  10  10
SPUR          65 100  63  99  65 /  20  10  10  10  10
ASPERMONT     71 102  68 101  70 /  30  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, May 3, 11:10 AM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1110 AM CDT THU MAY 3 2012

TXZ021>044-041615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1110 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
ISOLATED THUNDERSTORM CHANCES WILL BE POSSIBLE LATER THIS
AFTERNOON AND EVENING...ACROSS THE SOUTHERN ROLLING PLAINS.
ADEQUATE CONVERGENCE ALONG THE DRYLINE AND A MINIMIZED CAPPING
INVERSION IS EXPECTED AND AS SUCH...HIGH BASED THUNDERSTORMS WITH
THE POTENTIAL FOR GOLF BALL SIZED HAIL OR LARGER...AND 60 MPH WIND
GUSTS WILL BE POSSIBLE.

FIRE WEATHER
VERY WARM...DRY...AND BREEZY CONDITIONS ARE EXPECTED TO DEVELOP
ON THE CAPROCK LATER THIS AFTERNOON...RESULTING IN ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CONTINUED ELEVATED TO NEAR CRITICAL FIRE WEATHER WILL CONTINUE
GENERALLY WEST OF THE CAPROCK ESCARPMENT EACH AFTERNOON THROUGH
SATURDAY. ISOLATED STORMS WITH A CONDITIONAL SEVERE WEATHER THREAT
WILL CONTINUE ACROSS OR JUST EAST OF THE ROLLING PLAINS EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ROLLING PLAINS THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 3, 6:20 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT THU MAY 3 2012

TXZ044-032345-
STONEWALL-
620 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL STONEWALL COUNTY...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3296 9999 3296 10045 3334 10015 3323 9999
TIME...MOT...LOC 2320Z 220DEG 25KT 3305 10027

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:04 PM CDTSevere Thunderstorm WarningLUBKent26 min
May 2, 7:27 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King23 min
May 2, 7:55 PM CDTSpecial Weather StatementLUBKent35 min
May 3, 6:20 PM CDTSpecial Weather StatementLUBStonewall25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.